[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.207.255.49. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 22, 1959

OTOTOXICITY OF KANAMYCIN: REPORT OF THREE CASES

Author Affiliations

Lima, Peru

From the departments of medicine, otolaryngology, and urology, British American Hospital.

JAMA. 1959;170(17):2064-2068. doi:10.1001/jama.1959.03010170026006
Abstract

Severe and apparently permanent loss of hearing was observed in three patients who received kanamycin in the treatment of serious infections. One man, aged 46 years, received 40 Gm. in the course of 16 days; another, aged 62, received 14 Gm. in the course of 7 days. In these cases tinnitus preceded the impairment of hearing. A woman aged 55 received 14 Gm. in two courses separated by an interval of five days. In her case there was no warning tinnitus. In all cases the deafness progressed after administration of the kanamycin was stopped; loss of hearing has been practically complete, and no improvement has been found at later examinations.

×